I know it probably varies from person to person but what's a good guideline of taking tramadol to avoid physical dependence? My doc wants me on it around the clock for my back(4 degenerative disks and lumbar stenosis). I was on it around the clock before but stopped taking it after 2 months and had nasty stomach issues for a week straight. Tramadol works but I don't want my body to rely on it so any suggestions would be great. Thanks!
16 Apr 2012
physical dependence is a fact of life. The best thing is to taper off of it, not stop it suddenly. I have been taking it for 10 yrs and have had to go without it for a few days once in while because my shipment hadn't arrived and other then my leg pain getting worse, I did ok, but I tapered down when it looked like the next refill would be a little late.
16 Apr 2012
Physical dependence is a much easier issue to deal with than mental dependence IMO. I was on Tramadol for years and recently weaned off it to try something else. For me I couldn't even go an hour past my dose time or I start feeling the horrible withdrawal. I'd say about 2-3 weeks would be max before your body is dependent. Tramadol is more for someone needing long term constant pain relief so maybe it's not the right med for you? I've never heard of taking it every other day or if that's safe? If you're worried about physical dependency have your doctor explain it to you, it's not as scary as it may sound if you don't have addiction issues.
1 Jun 2013
My general practitioner has left the country again without letting patients know, etc. HE is in Paris while I am suffering severe, chronic pain. I know he no longer finds medicine interesting. You can never locate him, the office never returns calls, etc. I am waiting to get in to a pain management doc, but cannot even schedule an appt until BAD doc's office steps it up and faxes my records to the pain group. Aaaarrrrggghhh! The GP considers my 3 herniated/bulging discs (many prior neck surgeries) painful enough to have me on three oxycodone 10/325 per day. I have been on narcs for over three years... all prescribed by the bad doc. SO, he traipses off to Europe for three weeks and leaves everything in the hands of a PA. Bad doc does not even have a partner! This PA informs he can only write for 30 percocets for me this month. After ten days he will phone in Tramadol for me.
I really cannot understand HOW a medical professional can leave chronic pain patients (many are elderly!) hanging & twisting in the wind like this! I am outraged!
My question about Tramadol is: Will I get anywhere NEAR the same pain relief from it as I did from the percocet? I don't care about the "euphoria" and stuff... just do not let me suffer! I am terrified that my pain will come back and breakthrough with a vengeance! I cannot believe I am being treated this way.
2 Jun 2013
It is somewhat different for every individual but in general, it depends on how much and how frequently you take it. It also depends on your history with this drug. With opiate like drugs, it takes your body about 3 days to start adjusting to any new dose, this is true for going up or down. I would say that if you take a lot of it, you can see some level of dependence even as quick as 3 days but it would probably not be severe, however it would be detectable. The more and the longer you take it, the more physically dependent you will become. Psychological dependence is entirely different story and can vary dramatically between individuals ranging from people becoming dependent just after one dose (relapse cases) and on the other side of the spectrum you can have people that take it for years and never become psychologically dependent.
2 Jun 2013
Hi, forgive me for my late reply, i have only just come across your question. I have briefly read all of the responses, sorry if i repeat something already said... I became dependent/addicted(?) some years ago. I believe personally that i became having problems within 1 (to 2?) months of starting Tramadol. This is the stage at which i noticed when my next dose was due, and would start getting withdrawal effects when i was late taking it. Some people can take Tramadol very well with no problems, however, i also know a lot of people that have/have had problems with it. Such as myself. If using Tramadol for chronic pain (as you are) you need to take your daily doses as prescribed, don't skip doses, as it won't work properly for your pain. For example, if you are prescribed 400mg a day at 4 set intervals, you must continue to do this to treat your pain effectively. It isn't such a great pain medication to be taken as & when.
If you decide/have decided, to go with Tramadol, just be careful, and when you or your doctor decides to discontinue it, make sure you have a GOOD tapering plan in place before you even attempt it. Talk to members here for help & advice.
- Tramadol Information for Consumers
- Tramadol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Tramadol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
My doctor is not going to allow me to continue taking tramadol as part of my pain management for my back . I have had 3 spinal epidurals which helped ...
29 answers • 11 Aug 2010
... injury. my doctor is refusing to refill tramadol until I have a sleep apnea study, and physical assessment. is there some emergency thing I can ...
4 answers • 10 Sep 2010
OK I have been taking pills for about 5-6 years! Its a mixture of oxycodone, vicodin, roxy, morphine, etc. I take Tramadol 50mg every day & all ...
5 answers • 7 Nov 2010
... opana. I feel horrible, is there anything I can take to ease the pain? I don't feel very hopeful at this point. I have tramadol which is ...
10 answers • 26 Mar 2012
I am not asking this question to obtain a so called "high" from Tramadol. However, I am in extreme pain in my lower back and leg area and ...
2 answers • 30 Oct 2012